Illinois, 2009Flash Flooding and Flooding in Illinois, May 15 to 16, 2009
May 15 to 16, 2009 · NWS ILX · 53 events in 20 counties and zones
A warm front lifted northward into the region during the early morning hours of May 15th, triggering a large complex of thunderstorms across Iowa. These storms tracked eastward into north-central Illinois producing very heavy rain west of the Illinois River during the morning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $365,000
- Crop damage
- None recorded
- Events
- 53
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted northward into the region during the early morning hours of May 15th, triggering a large complex of thunderstorms across Iowa. These storms tracked eastward into north-central Illinois producing very heavy rain west of the Illinois River during the morning. Additional strong to severe thunderstorms developed further south along the warm front in the afternoon. These storms produced numerous reports of large hail, heavy rainfall, and flash flooding - including a fatality in a vechicle due to high water late in the evening. This was the second heavy rain episode within three days in central Illinois. There were also isolated reports of wind damage in central Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 15, 5:50 AM CST, 2 hours 10 minutes earlier.
Area forecast discussion, May 15, 5:50 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
650 AM CDT FRI MAY 15 2009
.DISCUSSION...
ISSUED 317 AM CDT FRI MAY 15 2009
UPPER LEVEL TROF TRYING TO DIG INTO THE ROCKIES...WITH A SFC LOW
DEVELOPING IN THE NRN PLAINS. FRONTAL BOUNDARY ASSOCIATED WITH
WEDNESDAYS WEATHER IS STILL STRETCHED FROM KS INTO THE MID
ATLANTIC STATES. THIS WILL PLAY A ROLE WITH THE COMING FORECAST.
MAIN ISSUES ARE THIS FRONT AND ITS INTERACTION WITH AN APPROACHING
WAVE FOR THE NEXT TWO DAYS. MODELS ARE ACTUALLY IN PRETTY DECENT
AGREEMENT OVERALL. MAJOR DIFFERENCES IN THE MODELS CROP UP IN THE
EARLY PARTS OF NEXT WEEK WITH THE ECMWF MAINTAINING A SLOWER
PROGRESSION OF AN UPPER WAVE...AND THE GFS BUILDING IN A MASSIVE
UPPER LEVEL RIDGE...WITH DRY AND HOT WEATHER FOR THE MIDWEST AND
THE SERN CONUS. FOR THE MOST PART...THE FORECAST IS NOT REALLY
AFFECTED BY THIS DIFFERENCE...AS THE FORECAST IS DRY EITHER WAY
FOR DAYS 3 THRU 5.
SHORT TERM...TODAY AND TOMORROW...
BOUNDARY TO THE SOUTH STILL PROGGED TO BEGIN DRIFTING NORTH WITH
WAA AT THE SFC...HOWEVER... NAM/WRF MAY BE PUSHING IT A LITTLE TOO
FAR NORTH AS THE THUNDERSTORM COMPLEX MOVING ACROSS IA AND MO THIS
MORNING MAY KEEP THE LOW LEVELS A BIT COOLER. SO...FRONTAL
POSITION IS A BIT PROBLEMATIC. HOWEVER...THE UPPER WAVE/LLJ
ENHANCED SHOWERS SHOULD CONTINUE INTO THIS MORNING. THE
FRONT SHOULD DRIFT NWD...ALLOWING FOR SOME WAA SHOWERS LATER IN
THE AFTERNOON. ESSENTIALLY...SEVERAL WEAK INFLUENCES KEEPING POPS
IN FOR MUCH OF TODAY. BIG THREAT FOR SEVERE WEATHER WILL BE LATER
AS THE INSTABILITY MAXIMIZES LATER TODAY...ANCHORING MUCH OF THE
CWA IN A WARM SECTOR ENVIRONMENT. COLD FRONT APPROACHES AND SETS
OFF ANOTHER ROUND OF PRECIP THAT WILL EVENTUALLY MELD INTO A QUASI
LINEAR STRUCTURE YET AGAIN WITH AN AMPLIFIED WIND THREAT IN THE
OVERNIGHT HOURS. EXPECT RAIN TO COME TO AN END IN THE FIRST HALF
OF THE DAY TOMORROW...WITH COOLER TEMPS BEHIND THIS FRONT.
LONG TERM...SUNDAY THROUGH TUESDAY...
ONCE THE SHOWERS CLEAR THE FA ON SATURDAY AFTERNOON...THE MIDWEST
MOVES INTO A DRIER PATTERN...AND SLIGHTLY COOLER THROUGH SUNDAY
NIGHT. 850MB TEMPS IN ECMWF DROP TO 3C TO 6C...BRINGING SLIGHTLY
UNSEASONABLE COOLER TEMPS IN UNTIL THE WARM UP KICKS IN AGAIN WITH
SUNNY SKIES ON MONDAY.
HJS
&&
.AVIATION...
ISSUED 650 AM CDT FRI MAY 15 2009...FOR THE 12Z TAFS
ONGOING SHOWERS AND STORMS WILL CONTINUE FOR MUCH OF THE
MORNING...AS A WARM FRONT LIFTS N ACROSS THE AREA. PIA AND BMI
WILL HAVE THE BEST CHANCE AT IFR VIS AND MVFR CIGS THIS MORNING
DUE TO STRONGER STORMS. WILL TEMPO A COUPLE HOURS OF THOSE
CONDITIONS EARLY THIS MORNING AT BOTH SITES. THE REMAINDER OF C IL
WILL SEE MORE SCATTERED CONVECTION...SO WILL BROAD BRUSH THOSE
AREAS WITH VFR CONDITIONS.
STRONG TO SEVERE STORMS WILL BE POSSIBLE ALONG THE COLD FRONT LATE
THIS AFTERNOON AND EVENING...AS IT MOVES EAST. WILL TEMPO 3 HRS OF
IFR VIS AND CIGS AT ALL SITES DURING THE EVENING. TIMING STILL A
LITTLE IN DOUBT...BUT MORE CONFIDENT ON THE LOW VIS AND CIGS
OCCURRING.
BY MIDNIGHT...THE COLD FRONT SHOULD BE ESE OF MOST TAF
SITES...POSSIBLE NOT DEC/CMI. WENT WITH NW WINDS AND IFR CIGS THE
REMAINDER OF THE NIGHT...ONCE THE STORMS DEPART.
SHIMON
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH SATURDAY
MORNING FOR ILZ027>031-036>038.
&&
Hazardous weather outlook, May 15, 4:40 AM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
540 AM CDT FRI MAY 15 2009
ILZ027>031-036>038-161100-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
540 AM CDT FRI MAY 15 2009
...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON
THROUGH SATURDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON AND
EVENING...AS A COLD FRONT PUSHES EAST ACROSS THE AREA. SOME OF THE
STORMS MAY REACH SEVERE LEVELS...WITH DAMAGING WINDS AND LARGE
HAIL. AN ISOLATED TORNADO WILL BE POSSIBLE.
VERY HEAVY RAINFALL IS ALSO EXPECTED. RAINFALL AMOUNTS MAY REACH
BETWEEN 1 AND 2 INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
THIS RAIN...FALLING ON ALREADY SATURATED SOILS...WILL AGGRAVATE
ONGOING FLOODING PROBLEMS ACROSS THE AREA.
THE STORMS WILL SHIFT SOUTH OF THE AREA LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MANY AREA RIVERS WILL REMAIN AT OR ABOVE FLOOD STAGE FOR THE
NEXT SEVERAL DAYS. IN PARTICULAR...THE ILLINOIS...MACKINAW...AND
SPOON RIVERS WILL EXPERIENCE FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 10 PM.
ILZ040>057-061>063-066>068-071>073-161100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MASON-
MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCHUYLER-SCOTT-
SHELBY-VERMILION-
540 AM CDT FRI MAY 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON AND
OVERNIGHT...AS A COLD FRONT PUSHES EAST ACROSS THE AREA. SOME OF
THE STORMS MAY REACH SEVERE LEVELS...WITH DAMAGING WINDS AND
LARGE HAIL. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. LOCALLY
HEAVY RAINFALL MAY DEVELOP...AND FALL ON ALREADY SATURATED SOILS.
ANY ONGOING FLOODING PROBLEMS ACROSS THE AREA WILL LIKELY BE
AGGRAVATED.
THE STORMS WILL SHIFT SOUTH OF THE AREA BY EARLY SATURDAY MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MANY AREA RIVERS WILL REMAIN AT OR ABOVE FLOOD STAGE FOR THE
NEXT SEVERAL DAYS. IN PARTICULAR...THE ILLINOIS...SANGAMON...LITTLE
WABASH...AND EMBARRAS RIVERS WILL EXPERIENCE FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND 1 AM.
SHIMON
Event by event
27 hail, 20 flash flood, 3 thunderstorm wind, 2 flood, 1 lightning. Local standard time, as filed.
Flash Flood, Fulton
- When
- May 15, 8:00 AM CST to 2:00 PM CST
- Where
- Fulton County, 3.19 mi NNW of Avon to 0.95 mi SSW of Avon
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.715, -90.444
Heavy rain produced up to 2 feet of water on parts of county road 20 near Avon. Water also covered a rural road near London Mills.
Flash Flood, Fulton
- When
- May 15, 9:30 AM CST to 3:00 PM CST
- Where
- Fulton County, 0.95 mi ESE of London Mills to 1.1 mi E of Ellisville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.715, -90.253
Heavy rain on already saturated ground resulted in flooded roads in much of northern Fulton County. Illinois Routes 116 and 78 near Farmington were closed. Illinois Route 9 was covered with water and impassible in spots from Checkrow to Fiatt.
Flash Flood, Knox
- When
- May 15, 11:30 AM CST to 3:00 PM CST
- Where
- Knox County, 3.39 mi W of Saluda to 1.97 mi W of St Augustine
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 40.878, -90.444
Heavy rain on an already saturated ground produced extensive flash flooding in southern Knox County, particularly along the Spoon River basin. Part of U.S. Highway 150, about 3 miles southeast of Dahinda, was under water.
Flash Flood, Knox
- When
- May 15, 11:45 AM CST to 3:00 PM CST
- Where
- Knox County, 3 mi NW of Rio to 6.35 mi W of Saluda
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 41.152, -90.439
Heavy rainfall of 2.00 to 3.00 inches on already saturated ground produced widespread flash flooding in northern Knox County. Many roads were covered with water, and several rural roads were closed to traffic. Numerous streets in the city of Galesburg were also closed due to high water.
Flash Flood, Stark
- When
- May 15, 12:30 PM CST to 4:00 PM CST
- Where
- Stark County, 4.3 mi NNW of Elmira to 0.42 mi SW of Elmira
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.236, -89.866
Heavy rain of 2.00 to 3.00 inches on already saturated ground produced widespread flash flooding of most roads across Stark County. Many rural roads were closed to traffic due to high water.
Flash Flood, Peoria
- When
- May 15, 12:30 PM CST to 4:00 PM CST
- Where
- Peoria County, 2.2 mi NNW of Elmore to 4.22 mi SW of Cramers
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 40.981, -89.990
Heavy rain of 2.00 to 3.00 inches on already saturated ground produced widespread flash flooding of most roads across western Peoria County. U.S. Route 150 from 2 miles west of Brimfield to 1 mile east of Brimfield was impassible.
Flash Flood, Knox
- When
- May 15, 2:25 PM CST to 7:30 PM CST
- Where
- Knox County, 3 mi NW of Rio to 6.35 mi W of St Augustine
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 41.152, -90.439
Another round of thunderstorms resulted in renewed flash flooding in Knox County. The heavy rain caused many roads, particularly in rural areas, to be impassible.
Flash Flood, Fulton
- When
- May 15, 3:00 PM CST to 7:30 PM CST
- Where
- Fulton County, 1.72 mi ENE of Brereton to 5.74 mi NNE of Farmington
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.628, -89.989
Another round of thunderstorms with 1.00 to 2.00 inches of rain resulted in renewed flash flooding in Fulton County. The heavy rain caused many roads, particularly in rural areas, to be impassible.
Hail, Morgan
- When
- May 15, 3:04 PM CST to 3:05 PM CST
- Where
- Morgan County, Meredosia
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.830, -90.570
Hail, Morgan
- When
- May 15, 3:05 PM CST to 3:06 PM CST
- Where
- Morgan County, Chapin
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.770, -90.400
Hail, Cass
- When
- May 15, 3:42 PM CST to 3:43 PM CST
- Where
- Cass County, Virginia
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.950, -90.220
Flash Flood, Stark
- When
- May 15, 4:00 PM CST to 7:30 PM CST
- Where
- Stark County, 4.3 mi NNW of Elmira to 0.42 mi SW of Elmira
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.236, -89.866
Another round of thunderstorms with 1.00 to 1.50 inches of rain resulted in renewed flash flooding in Stark County. The heavy rain caused many roads, particularly in rural areas, to be impassible.
Flash Flood, Peoria
- When
- May 15, 4:00 PM CST to 7:30 PM CST
- Where
- Peoria County, 2.34 mi NNW of Elmore to 3.96 mi SSW of Cramers
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 40.983, -89.990
Another round of thunderstorms with 1.00 to 1.50 inches of rain resulted in renewed flash flooding in western Peoria County. The heavy rain caused many roads, particularly in rural areas, to be impassible.
Flash Flood, Schuyler
- When
- May 15, 4:00 PM CST to 8:00 PM CST
- Where
- Schuyler County, 4.73 mi W of Birmingham to 5.6 mi SSW of Huntsville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.279, -90.909
Heavy rain of 2.00 to 4.00 inches in two to three hours resulted in widespread flash flooding in northern Schuyler County. The heavy rain caused nearly every road in rural areas to be impassible. A large portion of Illinois Route 101 was closed to traffic.
Hail, Menard
- When
- May 15, 4:12 PM CST to 4:13 PM CST
- Where
- Menard County, 0.69 mi N of Petersburg
- Measured
- 0.75 in hail
- Reported by
- Mesonet
- Coordinates
- 40.030, -89.850
Hail, Menard
- When
- May 15, 4:20 PM CST to 4:21 PM CST
- Where
- Menard County, 3 mi S of Greenview
- Measured
- 1.25 in hail
- Reported by
- Mesonet
- Coordinates
- 40.037, -89.750
Hail, Sangamon
- When
- May 15, 4:28 PM CST to 4:29 PM CST
- Where
- Sangamon County, Cantrall
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.930, -89.680
Hail, Menard
- When
- May 15, 4:28 PM CST to 4:29 PM CST
- Where
- Menard County, Athens
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.950, -89.730
Hail, Logan
- When
- May 15, 4:46 PM CST to 4:47 PM CST
- Where
- Logan County, 1 mi W of Cornland
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.930, -89.419
Hail, Logan
- When
- May 15, 4:54 PM CST to 4:55 PM CST
- Where
- Logan County, Cornland
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.930, -89.400
Nickel-sized hail was accompanied by 50 to 55 mph winds and heavy rain.
Hail, Scott
- When
- May 15, 4:55 PM CST to 4:56 PM CST
- Where
- Scott County, Winchester
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.630, -90.470
Hail, Cass
- When
- May 15, 4:58 PM CST to 4:59 PM CST
- Where
- Cass County, 2.07 mi S of Philadelphia
- Measured
- 0.88 in hail
- Reported by
- Mesonet
- Coordinates
- 39.890, -90.120
Thunderstorm Wind, Logan
- When
- May 15, 5:00 PM CST to 5:01 PM CST
- Where
- Logan County, 2 mi SSW of Beason
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.123, -89.215
Strong winds damaged the roof and trusses of a machine shed.
Hail, Logan
- When
- May 15, 5:09 PM CST to 5:10 PM CST
- Where
- Logan County, 1 mi NNW of Mt Pulaski
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.033, -89.287
Hail, De Witt
- When
- May 15, 5:28 PM CST to 5:29 PM CST
- Where
- De Witt County, 1 mi SW of Clinton
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.140, -88.963
Flash Flood, Logan
- When
- May 15, 5:40 PM CST to 10:30 PM CST
- Where
- Logan County, 2.75 mi ENE of Elkhart to 3.11 mi W of Cornland
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.031, -89.430
Heavy rain on an already saturated ground produced significant flash flooding in southern Logan County. Illinois Route 121 between Mt. Pulaski and Latham was impassible due to high water. An apartment complex in Latham was evacuated due to rapidly rising water.
Thunderstorm Wind, Sangamon
- When
- May 15, 5:45 PM CST to 5:46 PM CST
- Where
- Sangamon County, Williamsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 39.950, -89.550
Power poles were blown down on the east side of Williamsville.
Hail, Sangamon
- When
- May 15, 5:45 PM CST to 5:46 PM CST
- Where
- Sangamon County, Springfield
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.800, -89.650
Hail, Sangamon
- When
- May 15, 5:45 PM CST to 5:46 PM CST
- Where
- Sangamon County, Springfield
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.800, -89.650
Flash Flood, McLean
- When
- May 15, 5:45 PM CST to 10:30 PM CST
- Where
- McLean County, 0.35 mi S of Hendrix to 2.93 mi SSE of Heyworth
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 40.415, -88.970
Heavy rainfall of 1.00 to 2.00 inches within an hour, on already saturated ground, produced flash flooding in southern McLean County. Many rural roads were flooded. Numerous streets in the town of LeRoy were under water.
Hail, Sangamon
- When
- May 15, 5:49 PM CST to 5:50 PM CST
- Where
- Sangamon County, Springfield
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.800, -89.650
Hail, Piatt
- When
- May 15, 5:50 PM CST to 6:10 PM CST
- Where
- Piatt County, 1.32 mi W of Monticello to 0.68 mi SE of Monticello
- Measured
- 2.75 in hail
- Property damage
- $255,000
- Reported by
- Public
- Coordinates
- 40.030, -88.595
Large hail damaged siding, gutters, roofs, and windows to numerous homes in the Long Grove subdivision west of Monticello. Hail up to 2.75 inches in diameter was also reported on the east side of Monticello, where several cars were damaged.
Lightning, Piatt
- When
- May 15, 5:50 PM CST
- Where
- Piatt County, Monticello
- Property damage
- $60,000
- Reported by
- Mesonet
- Coordinates
- 40.030, -88.570
Lightning struck a power pole on the east side of Monticello. The lightning strike caused damage to electrical systems and appliances in several homes. There were no injuries.
Hail, Piatt
- When
- May 15, 5:52 PM CST to 5:53 PM CST
- Where
- Piatt County, 2 mi NE of Cisco
- Measured
- 0.75 in hail
- Reported by
- Mesonet
- Coordinates
- 40.041, -88.703
Hail, Vermilion
- When
- May 15, 5:55 PM CST to 5:56 PM CST
- Where
- Vermilion County, 2.1 mi W of Hoopeston
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.470, -87.710
Hail, Piatt
- When
- May 15, 6:00 PM CST to 6:01 PM CST
- Where
- Piatt County, Monticello
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.030, -88.570
Hail, Menard
- When
- May 15, 6:00 PM CST to 6:01 PM CST
- Where
- Menard County, 2 mi SW of Athens
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.929, -89.757
Thunderstorm Wind, Menard
- When
- May 15, 6:00 PM CST to 6:01 PM CST
- Where
- Menard County, Athens
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 39.950, -89.730
Large tree limbs were blown down in Athens.
Hail, Piatt
- When
- May 15, 6:05 PM CST to 6:06 PM CST
- Where
- Piatt County, 4 mi NNE of Monticello
- Measured
- 0.88 in hail
- Reported by
- Mesonet
- Coordinates
- 40.084, -88.541
Hail, Christian
- When
- May 15, 6:15 PM CST to 6:16 PM CST
- Where
- Christian County, Mt Auburn
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.770, -89.270
Hail, Champaign
- When
- May 15, 6:18 PM CST to 6:19 PM CST
- Where
- Champaign County, 1 mi W of Champaign
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.120, -88.269
Flash Flood, De Witt
- When
- May 15, 6:30 PM CST to 11:30 PM CST
- Where
- De Witt County, 2.23 mi SSW of Midland City to 3.19 mi SW of Kenney
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 40.123, -89.153
Heavy rain of 1.50 to 2.50 inches fell within two hours across parts of southern Dewitt County. This produced extensive flash flooding, particularly on rural roads.
Flash Flood, Macon
- When
- May 15, 6:30 PM CST to 11:30 PM CST
- Where
- Macon County, 6 mi NNW of Heman to 5.41 mi SSW of Heman
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 40.055, -89.153
Heavy rain of 1.50 to 2.50 inches fell within two hours across parts of northern Macon County. This produced extensive flash flooding, particularly on rural roads.
Flash Flood, Champaign
- When
- May 15, 7:00 PM CST to May 16, 12:00 AM CST
- Where
- Champaign County, 3.63 mi WSW of Mahomet to 7.22 mi N of Ivesdale
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 40.183, -88.465
Heavy rain of 1.50 to 2.50 inches fell within two hours across central parts of Champaign County. This produced extensive flash flooding. Numerous streets in the cities of Champaign and Urbana were flooded and impassible. Several vehicles were stranded in the flood waters, particularly in or near viaducts. There were no injuries.
Flash Flood, Piatt
- When
- May 15, 7:00 PM CST to 11:00 PM CST
- Where
- Piatt County, 1.69 mi SE of De Land to 3.15 mi NNW of Milmine
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.081, -88.650
Heavy rain of 1.00 to 1.50 inches fell within one hour, on already saturated ground, across central Piatt County. This produced extensive flash flooding, particularly on rural roads and on streets in the city of Monticello.
Flash Flood, Christian
- When
- May 15, 7:15 PM CST to May 16, 12:00 AM CST
- Where
- Christian County, 1.59 mi WSW of Sicily to 3.62 mi WNW of Morrisonville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.572, -89.528
Heavy rain of 1.00 to 2.00 inches fell within two hours, on already saturated ground, across northwest Christian County. This produced extensive flash flooding, particularly on rural roads.
Hail, Vermilion
- When
- May 15, 7:25 PM CST to 7:26 PM CST
- Where
- Vermilion County, 5 mi W of Danville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.130, -87.715
Flood, Fulton
- When
- May 15, 7:30 PM CST to May 16, 7:30 AM CST
- Where
- Fulton County, 3.19 mi NNW of Avon to 1.1 mi WNW of Marietta
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 40.715, -90.444
Periods of heavy rain on saturated soil resulted in extensive flooding in northern Fulton county, particularly in the vicinity of the upper Spoon River basin. Nearly every road was under water and impassible. A 46 year old woman died when she drove her car around a barricade and was swept into the Spoon River just north of the Fulton/Knox County line. She drowned in Fulton County around Midnight and was found in the Spoon River near London Mills.
Flood, Knox
- When
- May 15, 7:30 PM CST to May 16, 7:30 AM CST
- Where
- Knox County, 2.33 mi W of St Augustine to 4.71 mi W of Saluda
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.715, -90.444
Periods of heavy rain on saturated soil resulted in extensive flooding in southern Knox county, particularly in the vicinity of the upper Spoon River basin. Nearly every road was under water and impassible. A 46 year old woman drove her car around a barricade and was swept into the Spoon River just north of the Fulton/Knox County line, about 7 miles southwest of Maquon. She drowned in Fulton County around Midnight and was found in the Spoon River near London Mills.
Flash Flood, Vermilion
- When
- May 15, 7:45 PM CST to May 16, 12:00 AM CST
- Where
- Vermilion County, 3.13 mi WNW of Rankin to 2.83 mi WSW of Fithian
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.483, -87.937
Heavy rain of 1.50 to 2.00 inches fell within two hours, on already saturated ground, across northern Vermilion County. This produced extensive flash flooding, particularly on rural roads. Multiple streets were flooded in the city of Danville, and Illinois Route 9 near Hoopeston was impassible.
Hail, Vermilion
- When
- May 15, 7:46 PM CST to 7:47 PM CST
- Where
- Vermilion County, Georgetown
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.980, -87.630
Hail, Coles
- When
- May 15, 8:00 PM CST to 8:01 PM CST
- Where
- Coles County, 4 mi W of Mattoon
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.480, -88.445
Flash Flood, Moultrie
- When
- May 15, 9:00 PM CST to May 16, 1:00 AM CST
- Where
- Moultrie County, 1.56 mi SSW of Dunn to 2.36 mi W of Sullivan J Wood Arpt
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 39.601, -88.716
Heavy rain of 1.00 to 2.00 inches fell within two hours, on already saturated ground, across parts of southern Moultrie County. This produced extensive flash flooding, particularly on rural roads and streets in the town of Sullivan.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Fulton | 2009-05-16 | 46 | Female | Vehicle/Towed Trailer | Direct |
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 15, 20091 injured · $168,000 · EF2 · 26 events
- Hail in Nebraska, May 15, 2009$875,000 · 1.75 in hail · 7 events
- Flash Flooding and Flooding in Indiana, May 15 to 16, 2009$225,000 · 1.75 in hail · 22 events
- Flooding in Illinois, May 15 to 19, 2009$500,000 · 2 events
- Flash Flooding and Flood in Indiana, May 15 to 16, 2009$350,000 · 3 events
- Flooding in Iowa, May 15 to 17, 2009$300,000 · 2 events
- Flash Flooding and Hail in Missouri, May 15, 20091.5 in hail · 56 events
- Flash Flood and Lightning Strike in Missouri, May 15, 2009$100,000 · 2 events
- Flash Flood and Flooding in Iowa, May 15, 2009$76,000 · 52 kt wind · 7 events
- Tornadoes and Hail in Kansas, May 15, 2009EF0 · 48 events
- Hail and Damaging Winds in Kansas, May 15, 20092.75 in hail · 47 events
- Hail and Damaging Winds in Kentucky, May 15, 2009$42,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174282, 174289, 174293, 174304, 174307, 174310, 174313, 174314, 170802, 170803, 170794, 174315, 174317, 174320, 170804, 170805, 170806, 170807, 170801, 170808, 170809, 170795, 171083, 170812, 170799, 174331, 170820, 170824, 170825, 174325, 170814, 171087, 171360, 170815, 170816, 170817, 170822, 171357, 170821, 170797, and more.